Background: Thiamine-responsive megaloblastic anemia syndrome (TRMA), also known as Rogers syndrome, is characterized by megaloblastic anemia, sensorineural hearing loss, and diabetes mellitus. Disturbances of the thiamine transport into the cells results from homozygous mutation in the SLC19A2 gene. Rhythm disturbances and structural cardiac anomalies have been described in the syndrome.
Case presentation: We report a boy who presented with sensorineural deafness, neonatal diabetes, macrocytic anemia since the age of 6 months. He received frequent blood transfusion and was treated with insulin 2 IU/kg/day without achievement of good glycemic control. At the age of 7 years, he presented hepatomegaly with mild elevation of liver enzymes. His chest xrays showed cardiomegaly, ECG showed accelerated junctional rhythm and ECHO revealed restrictive cardiomyopathy with mild tricuspid regurge and mitral regurge. On doing genetic testing, he was found to be homozygous for an SLC19A2 nonsense mutation, p.Trp387Ter. He started treatment with thiamine 100 mg/day which increased up to 200 mg/day with improvement of hemoglobin level and decrement of insulin requirements. Low dose diuretics were started for his cardiac condition.
Conclusion: Patients with megaloblastic anemia, sensorineural hearing loss, and diabetes mellitus should undergo genetic testing for SLC19A2 mutations. Thiamine therapy should be considered in cases of TRMA and the dose of thiamine therapy may be increased according to the clinical response. To our knowledge, this is the first case of TRMA reported to have restrictive cardiomyopathy.
19 - 21 Sep 2019
European Society for Paediatric Endocrinology